Missouri, 2023

Hail and Damaging Wind in Missouri, July 7, 2023

July 7, 2023 · NWS LSX · 2 events in 1 county or zone

A warm front was across portions of southeast Missouri. With plenty of instability, moisture and lift near the boundary, several strong to severe storms developed in this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was across portions of southeast Missouri. With plenty of instability, moisture and lift near the boundary, several strong to severe storms developed in this area. There were several reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 5:37 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 5:37 PM CST, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
637 PM CDT Fri Jul 7 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 257 PM CDT Fri Jul 7 2023

Showers and scattered thunderstorms with decaying MCS will continue
to move east across the northern CWA the next few hours.  Latest
surface analysis is showing a warm front extending from central
Kansas into southeast Missouri.  To the south of this front, SPC
mesoanalysis is showing MLCAPES in the 1000-3000 J/kg range.  Latest
visible imagery is showing a well developed CU field to the south of
the warm front and the HRRR develops convection along and south of
the front late this afternoon into this evening.  While the axis of
the best deep layer shear remains north of the instability, can't
rule out one or two strong to severe storms tonight.

There will be some lull in the showers and thunderstorms overnight,
but should see a pickup in the activity again tomorrow morning and
early afternoon as the cold front over the northern Plains and upper
Midwest moves southeast across the area.  Here again, could see a
strong storm or two tomorrow afternoon ahead of this front.

Temperatures will be a bit below normal tomorrow with clouds and the
front moving through during the day.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 257 PM CDT Fri Jul 7 2023

Will continue with a chance of showers and thunderstorms over
southeast Missouri which will be unstable and in relatively close
proximity to the front.  Then will keep Sunday night into Monday
night dry as there continues to be good ensemble agreement that a
surface high will move through the area under northwest flow aloft.
This flow will begin become more quasi-zonal as the ridge over the
Rockies flattens out which will allow a couple of shortwaves to move
across the area mid-late next week. This will also bring a surface
front into the area resulting in a chance of showers and
thunderstorms.

Highs on Sunday will be below normal with 850mb temperatures around
15C with northerly surface winds, but will climb above normal by
Tuesday as 850mb temperatures climb to around 20C with south to
southwesterly winds.  There is more uncertainty in the forecast
Wednesday into Friday as both the 25th and 75th percentiles of the
ensemble forecast are showing a wider spread, likely because of the
front in the area.  Either way, temperatures will likely be warm as
850mb temperatures will still be in the 15-20C range.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 622 PM CDT Fri Jul 7 2023

VFR conditions will prevail through this evening before a deck of
MVFR to IFR stratus enters the forecast area from the northwest
tonight. These clouds are expected to cover the majority of the
forecast area by midday tomorrow before lifting in the afternoon.
There is a chance for showers and thunderstorms at each terminal
over the course of the TAF period, associated primarily with a
frontal boundary draped across central and southeast Missouri.
Confidence is low in heavy showers or thunderstorms directly
impacting a given terminal, but if this does occur, a deterioration
in flight conditions is possible. Otherwise, winds will shift to
northwesterly tomorrow morning as the aforementioned frontal
boundary sinks southeast.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 1:20 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
220 PM CDT Fri Jul 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
220 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms over parts of the area through
tonight. A few thunderstorms could become strong to severe into the
evening with the primary threats being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is chance for thunderstorms over parts of the area Saturday
through Sunday. A few thunderstorms could become strong to severe on
Saturday afternoon. The primary threat will be large hail and
damaging wind gusts.

There is a chance for thunderstorms over parts of the area Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

The radar

The St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reynolds

When
July 7, 8:25 PM CST to 8:30 PM CST
Where
Reynolds County, 0.07 mi SE of Ellington to 1.59 mi SE of Ellington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.249, -90.979

Widespread hail damage was reported in Ellington due to hail up to golf ball size. Several windshields on vehicles were broken, as well as windows on several homes.

Thunderstorm Wind, Reynolds

When
July 7, 8:25 PM CST
Where
Reynolds County, Ellington to 1.73 mi SE of Ellington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.250, -90.980

Thunderstorm winds blew down several large trees, numerous tree limbs and several power lines around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127652, 1127668.